Test Your Knowledge: Supraventricular Tachydysrhythmias

The complaint of “heart palpitations” accounts for an estimated 50,000 visits a year to emergency departments in the United States. Patients present to the emergency department with supraventricular tachycardias frequently, but there are many different mechanisms to the origin of these rhythm disorders that must be investigated to determine the best — and most comfortable — treatment plan.  

Our recent issue Supraventricular Tachydysrhythmias in the Emergency Department reviews the etiology of these rhythm disorders and presents new options for managing these conditions. 

Test Your Knowledge!

Did you get it right? Click here to find out!

The correct answer: B.

Ready to learn more? Log in to check out our recent issue Supraventricular Tachydysrhythmias in the Emergency Department.

USACS subscribers can log in or renew here.

You can earn 4 CME credits by answering just 9 more questions! Subscribe today to complete the 10-question quiz.

Here are a few key points:

  • Supraventricular tachycardias (SVTs) arise at or above the atrioventricular (AV) node due either to abnormal automaticity or abnormal conduction.
  • AV nodal re-entry tachycardia (AVNRT) makes up 60%-70% of SVT cases due to a functional obstruction with 2 conduction systems within the node.
  • Ventricular pre-excitation (VPE) occurs when circus movements rely on anatomical accessory pathways from the atria to the ventricle. This is the mechanism of AV re-entry tachycardia (AVRT).

Read the full issue and earn 4 CME credits!

Last Updated on December 13, 2021

13 thoughts on “Test Your Knowledge: Supraventricular Tachydysrhythmias

  1. i would do synchronized cardioversion because in the emergency situation above this would be the quickest way to revert the heart back to normal rhythmic function.

  2. Patient seems to be haemodynamically stable and no adverse feathers were provided, so synchronised DC shock does not have a place in her treatment.

  3. I agree with Ms. Ehler…Sync. cardioversion would NOT be indicated in a stable patient as the first-line treatment.

  4. This approach eliminates the possible adverse effects of medications. Sometimes I use adenosine to slow a rhythm for better identification.

  5. To Dr Pultz; Pt. is a 30yo, a young pt. can go for many hours with that rate… it’s the older folks with heart dz. heart fialre that need to be treated promptly.

Leave a Reply

Your email address will not be published.